Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Feb 16, 2017, 3:35 AM CST for 14 counties in Kansas. It took effect at Feb 16, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2017, 3:35 AM CST (09:35 UTC)
- In effect from
- Feb 16, 2017, 11:00 AM CST
- Expired
- Feb 16, 2017, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165 WWUS83 KTOP 160935 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 335 AM CST Thu Feb 16 2017 KSZ022>024-026-036>040-054>056-058-059-170000- /O.UPG.KTOP.FW.A.0001.170216T1700Z-170217T0000Z/ /O.NEW.KTOP.FW.W.0001.170216T1700Z-170217T0000Z/ Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 AM CST Thu Feb 16 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR DRY FUELS...LOW RELATIVE HUMIDITIES...AND BREEZY CONDITIONS FOR FIRE WEATHER ZONES 022, 023, 024, 026, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 11 AM this morning to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 022, 023, 024, 026, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. This is generally for areas east and south of Riley county, and includes Riley county. * WIND...From the southwest at 10 to 20 mph. Gusts up to 30 mph are possible. * HUMIDITY...Minimum humidity falls to 21 to 26 percent in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
454 WWUS83 KTOP 162344 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 544 PM CST Thu Feb 16 2017 KSZ022>024-026-036>040-054>056-058-059-170045- /O.EXP.KTOP.FW.W.0001.000000T0000Z-170217T0000Z/ Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-Wabaunsee- Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 544 PM CST Thu Feb 16 2017 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE WEATHER ZONES 022, 023, 024, 026, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... RH values will begin to recover as temperatures continue to cool. While southwest winds will not be as gusty, speeds should remain in the 10 to 20 MPH range through the overnight. Overall weather conditions will become less favorable for extreme fire behavior, so the red flag warning will be allowed to expire at 6 PM. $$ Wolters
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 3:04 AM CST, 31 minutes earlier.
Area forecast discussion, Feb 16, 3:04 AM CST, 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 304 AM CST Thu Feb 16 2017 .SHORT TERM...(Today and tonight) Issued at 304 AM CST Thu Feb 16 2017 Forecast concerns for the short term remain related to fire weather, although sensible weather otherwise is quite spring like for this time of year. Highs today climb into the low 70s across the area, with southwest winds generally 10-20mph. The higher winds are across the southeastern half of the forecast area, and is where red flag conditions are of concern. See fire weather discussion for details. Warm air advection aloft and light winds continue overnight and should hold overnight lows up into upper 30s to low 40s. .LONG TERM...(Friday through Wednesday) Issued at 304 AM CST Thu Feb 16 2017 Upper flow remains split through this forecast, with northern branch of the westerlies in a zonal to southwest flow orientation and north of the area. This keeps very warm temps in place through these periods. After today, most record high temperatures over the next several days are in the mid to upper 70s and are unlikely to be reached. First southern stream wave still stays to the south Friday and Friday night, though the 0Z NAM is attempting to produce some showers in the southeast in weak deformation and where moisture is deeper. Its PW values are considerably higher than the GFS and any 18Z GEFS ensemble member and have stayed course with no mention of precip. The 06Z NAM keeps all precip to the southeast. A weak boundary still sags south into the area Saturday and may bring slightly cooler temps. There is a consistent signal for south winds increasing Saturday night for a notable increase in 925mb moisture, though depths still appear shallow and the potential for this to develop into stratus is uncertain. Will keep Sunday's temps near previous levels but this will need to be watched. Best precip chances of this forecast still coming Sunday night into Monday evening as upper energy shears out over Central Plains. Still much to be determined in specifics of this, keeping highest PoPs in the Likely range. GFS, ECMWF, and nearly all 0Z GEFS members push any precip out by Tuesday morning, and despite inherent uncertainties with southern states lows in split flow, have removed any PoPs for Tuesday. South winds, rising dewpoints, and increasing cloud will likely keep lows Sunday night in the lower 50s. Could see record highest minimum temps set Monday depending on trends that evening. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1108 PM CST Wed Feb 15 2017 VFR conditions will prevail due to a dry airmass and no real forcing. Models suggest a strong nocturnal inversion will hold through the night with profiler data already showing a westerly low level jet strengthening. Therefore will keep a mention of LLWS in the forecast. && .FIRE WEATHER... Issued at 304 AM CST Thu Feb 16 2017 Southeast half of the area remains borderline for red flag conditions today, and given dry fuel conditions reported by area agencies, will go ahead and hoist a red flag warning this morning for the watch counties. RH values drop toward 20 percent for much of the forecast area, but winds remain on the lighter side across north central Kansas. They approached 20mph mainly south and east of Manhattan with gusts near 25mph in east central Kansas this afternoon. Have continued to side on the warm/dry/windy side for Friday. More southerly flow character brings better moisture advection however and should keep RH values above today's values. Nevertheless, Very High fire danger indices develop at least briefly for much of the area. && .CLIMATE... Issued at 304 AM CST Thu Feb 16 2017 Record High Temperatures for February 16 Topeka...74, set in 1961. Concordia...71, set in 1913. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CST this morning through this afternoon for KSZ022>024-026-036>040-054>056-058-059. && SHORT TERM...67 LONG TERM...65 AVIATION...Wolters FIRE WEATHER...67/65 CLIMATE...65
Hazardous weather outlook, Feb 15, 3:20 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 320 PM CST Wed Feb 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-162130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 320 PM CST Wed Feb 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The Rangeland Fire Danger Index is expected to reach the Very High category for much of the area Thursday and Friday. A Fire Weather Watch is in effect for Thursday afternoon across portions of northeast and east central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.